Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Key West, FL

August 26, 2021

NWS Key West, FL issued this special weather statement at Aug 26, 2021, 4:15 AM EDT. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 4:15 AM EDT (08:15 UTC)
Expired
Aug 26, 2021, 4:45 AM EDT
In force
30 min
Issued by
NWS Key West, FL
Hail
0.00 in
Wind
40

The radar

The Miami radar (KAMX), 73 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:15 AM EDTMARINE TSTM WIND 471 Ne Windley Key, FLTHE STROMBOLI DRIVE WEATHERFLOW TEMPEST MESONET WEATHER STATION MEASURED A 41 KNOT WIND GUST FROM THE SOUTH. FIFTEEN MINUTES PRIOR, THE STATION MEASURED A 37 KNOT WIND GUST.
Aug 26, 4:30 AM EDTMARINE TSTM WIND 404 Ene Windley Key, FLTHE OLD HIGHWAY WEATHERFLOW TEMPEST MESONET WEATHER STATION MEASURED A 35 KNOT WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS82 KKEY 260815
SPSKEY

Special Weather Statement
National Weather Service Key West FL
415 AM EDT Thu Aug 26 2021
 
FLZ076-260845-
Monroe Upper Keys FL-
415 AM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Upper Keys in Monroe
County through 445 AM EDT...

At 414 AM EDT, Doppler radar was tracking a strong thunderstorm over
Windley Key, or 12 miles northeast of East End Of Channel 5 Bridge,
moving north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Plantation, Upper Matecumbe Key, Teatable Key, Windley Key, Lower
Matecumbe Key and Islamorada.

This includes US 1 between mile markers 78 and 93. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2498 8050 2493 8055 2485 8068 2493 8071
      2494 8066 2507 8051 2512 8051
TIME...MOT...LOC 0814Z 166DEG 30KT 2493 8060 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CLR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Aug 25, 10:43 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 25, 10:43 PM EDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1043 PM EDT Wed Aug 25 2021

.DISCUSSION...
It has been a very active on radar this evening with seemingly
benign, fast-moving showers producing wind gusts ranging from 35
to 45 knots. These winds have been easily mixing down to the
surface and that, combined with the fast motion of the showers,
have allowed for a gusty day across the Florida Keys and
surrounding coastal waters. This shower activity is being caused
by a combination of a tropical wave bringing in moisture and a
mid/upper level trough moving in combination with the wave. Both
of these features are currently centered near our area. Cyclonic
flow is very evident on KBYX at this time. Moisture has increased
substantially over the past 12 hours. Tonight's sounding recorded
a PW of 2.14 inches, in comparison to this morning's recorded PW
of 1.48 inches. Winds haven't been the only thing to mix down to
the surface today. Dewpoints briefly dropped around 10 degrees to
near 65 degrees today, which is unheard of for this time of year.
Relative humidity values responded and were in the mid 40s,
giving us a very short repreive from the uncomfortable summertime
mugginess we have been experiencing. As the tropical wave and the
mid/upper level trough continue to trek across our area
overnight, widespread shower activity will continue, so have
retained 60% PoPs. Winds will gradually decrease as the gradient
relaxes, however, breezy conditions are still expected through
morning. The forecast is on track and no changes are needed at
this time.

&&

.MARINE...
A Small Craft Advisory is in effect for all Florida Keys coastal
waters. Fresh to strong northeast to east breezes will become
more easterly and gradually decrease overnight. Moderate east
breezes will resume tomorrow and continue through Friday.
Freshening east to southeast breezes are expected heading into the
weekend, as another tropical wave passes by to our south through
the western Caribbean Sea. Breezes should slacken again by Sunday.

&&

.AVIATION...
VFR conditions will prevail at both the Key West and Marathon
terminals overnight through tomorrow morning. There is a slight
chance of a shower crossing either terminal during the overnight
hours and becoming less likely after dawn tomorrow. This is
represented by vicinity showers in both terminal forecasts. Surface
winds will become less gusty overnight, and clock to a more easterly
direction. Winds speeds will maintain near 12 knots, dropping a few
knots in Marathon towards sunrise.

&&

.CLIMATE...
On this day in 2012, the daily record cold high temperature of
81F was recorded in Key West. This is also tied for the coldest
high temperature ever recorded in August. Temperature records date
back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...NB
Aviation/Nowcasts....Devanas
Data Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 25, 5:46 AM EDT, 22 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
546 AM EDT Wed Aug 25 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-261000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
546 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for the Straits of Florida,
Hawk Channel, Florida Bay and the nearshore Gulf waters, due to
northeast to east winds increasing to near 20 knots, and seas
building to 4 to 7 feet in the Straits of Florida. Small Craft
Advisory conditions are likely to continue across much or all of
the Keys coastal waters tonight.

Scattered thunderstorms are expected today and tonight. The
primary hazards will be lightning strikes and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms will be possible thorugh the period. The
primary hazards will be lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 25, 11:35 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1135 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.11W
08/25/2021  M40 MPH          GMZ043             FL   C-MAN STATION

            AN EAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED BY
            THE SOMBRERO KEY C-MAN STATION AT 1120 PM EDT.

&&

JACOBSON
Local storm report, Aug 26, 12:11 AM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1211 AM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     MARINE TSTM WIND 2 SW BIG COPPITT KEY    24.58N 81.68W
08/25/2021  M39 MPH          LOWER KEYS IN MONR FL   ASOS

            AN EAST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY
            THE NAS KEY WEST ASOS ON BOCA CHICA KEY AT 1155 PM EDT.

&&

JACOBSON
Local storm report, Aug 26, 1:00 AM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
100 AM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     MARINE TSTM WIND 2 SW GRASSY KEY         24.74N 80.98W
08/26/2021  M43 MPH          MIDDLE KEYS IN MON FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE ON THE SOUTH END
            OF CRAWL KEY AT 1246 AM EDT.

&&

JACOBSON
Local storm report, Aug 26, 1:18 AM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
118 AM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
08/26/2021  M41.00 MPH       GMZ033             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS
            RECORDED BY THE WEATHERFLOW STATION AT SMITH SHOAL LIGHT
            AT 1246 AM EDT.

0100 AM     MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE    24.84N 80.86W
08/26/2021  M43.00 MPH       GMZ032             FL   C-MAN STATION

            A WIND GUST OF 37 KTS, OR 43 MPH, WAS RECORDED BY THE
            LONG KEY C-MAN STATION AT 100 AM EDT.

&&

JACOBSON
Special weather statement, Aug 26, 4:15 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
415 AM EDT Thu Aug 26 2021

FLZ076-260845-
Monroe Upper Keys FL-
415 AM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Upper Keys in Monroe
County through 445 AM EDT...

At 414 AM EDT, Doppler radar was tracking a strong thunderstorm over
Windley Key, or 12 miles northeast of East End Of Channel 5 Bridge,
moving north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plantation, Upper Matecumbe Key, Teatable Key, Windley Key, Lower
Matecumbe Key and Islamorada.

This includes US 1 between mile markers 78 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2498 8050 2493 8055 2485 8068 2493 8071
      2494 8066 2507 8051 2512 8051
TIME...MOT...LOC 0814Z 166DEG 30KT 2493 8060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:58 PM EDTSpecial Marine WarningKEY35 min
Aug 25, 11:33 PM EDTSpecial Marine WarningKEY57 min
Aug 26, 1:20 AM EDTSpecial Marine WarningKEY55 min
Aug 26, 1:52 AM EDTSpecial Marine WarningKEY30 min
Aug 26, 2:09 AM EDTSpecial Marine WarningKEY66 min
Aug 26, 2:21 AM EDTSpecial Marine WarningKEY54 min
Aug 26, 3:00 AM EDTSpecial Marine WarningKEY60 min
Aug 26, 3:18 AM EDTSpecial Marine WarningKEY57 min
Aug 26, 3:45 AM EDTSpecial Marine WarningKEY45 min
Aug 26, 4:25 AM EDTSpecial Marine WarningKEY50 min
Aug 26, 6:08 AM EDTSpecial Marine WarningKEY67 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.